|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 1 | Page : 44-45
Taxane group of chemotherapeutic agent and acute coronary syndrome
Roop Kaur Gill, Deepali Lodha, Jitendra D Lakhani, Vivek Vaswani
Department of General Medicine, Dhiraj Hospital, SBKS MIRC, Sumandeep Vidyapeeth, Vadodara, Gujarat, India
|Date of Submission||17-Apr-2021|
|Date of Acceptance||10-Jun-2021|
|Date of Web Publication||17-Aug-2021|
Dr. Roop Kaur Gill
74, Vama Hostel, Sumandeep Vidyapeeth, Piparia, Vadodara, Gujarat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Gill RK, Lodha D, Lakhani JD, Vaswani V. Taxane group of chemotherapeutic agent and acute coronary syndrome. J Integr Health Sci 2021;9:44-5
|How to cite this URL:|
Gill RK, Lodha D, Lakhani JD, Vaswani V. Taxane group of chemotherapeutic agent and acute coronary syndrome. J Integr Health Sci [serial online] 2021 [cited 2022 May 24];9:44-5. Available from: https://www.jihs.in/text.asp?2021/9/1/44/323948
Recently, in the past 2 months of period, a second case of acute coronary syndrome posttaxane derivative (docetaxel) administration in a male patient with oral carcinoma has been observed. First one being reported in a scientific journal in April 2021 entitled – “acute coronary syndrome – non-ST elevation myocardial infarction (N-STEMI) following paclitaxel administration in patient with oral squamous cell carcinoma: Case Report and Review.” published in IOSR Journal of Dental and Medical Sciences on April 04, 2021. The idea of writing this letter to editor is to impress upon reporting of such adverse event so that proper care can be taken.
In the past decade, it has been observed that the incidence of cancer is rising, so it is the use of chemotherapeutic drugs. The taxane derivatives have been used as chemotherapeutic agents in many solid organ cancers including, ovarian, breast, lung, and head and neck. These groups of drugs have been giving promising results. The commonly observed major adverse events following the administration of taxane group of agents are bone marrow suppression, leading to leukopenia, anaemia, and thrombocytopenia. In rare instances, cardiotoxicities have been seen, which can be life threatening if not recognized and managed promptly. Very few such cases have been reported worldwide. It was observed in this case, a middle-aged male patient who did not have any identifiable cardiovascular risk factors but developed N-STEMI few minutes postinfusion of fifth dose of docetaxel [Figure 1] and [Figure 2]. A month ago, another similar case of acute coronary syndrome was observed postpaclitaxel infusion in a middle-aged male patient with oral carcinoma and no other underlying risk factors but was after the first dose of the drug which has been reported. Both the patients were managed immediately by stopping the infusion and giving the loading doses of antiplatelets and statins. It becomes mandatory to perform coronary angiography to assess if there is underlying coronary vessel disease which got precipitated by the drug or if the acute coronary syndrome occurred owing to vasospasm. Indeed, the patient improved symptomatically due to prompt recognition and treatment of N-STEMI. An important observation was made that he did not develop any symptoms pertaining to angina during previous cycles of docetaxel administration, implying that perhaps effect of added dosages and delayed cardiotoxicity may be considered. Whereas the previous patient who developed acute coronary syndrome (ACS) during the first dose of paclitaxel, it may be due to acute cardiotoxic event. Can we attribute it to the mechanism like the one underlying Kounis syndrome? It becomes crucial to monitor such patients preinfusion, during, and postinfusion for chest pain and electrocardiogram (ECG) changes. Furthermore, among routine pretreatment battery of investigations, one may include ECG, lipid profile, and two-dimensional echocardiography to identify patients who might be at increased risk for developing cardiotoxicity. In such patients, additional cardiovascular monitoring with serial ECGs for at least 24 h posttreatment must be ensued.
|Figure 1: Electrocardiogram showing ST depressions in leads V2–V6 on admission|
Click here to view
|Figure 2: Electrocardiogram after treatment with resolved previous changes|
Click here to view
Hence, utmost attentiveness must be practiced while administering taxane derivatives in cancer patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Schimmel KJ, Richel DJ, van den Brink RB, Guchelaar HJ. Cardiotoxicity of cytotoxic drugs. Cancer Treat Rev 2004;30:181-91.
Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm? Int J Cardiol 2006;110:7-14.
[Figure 1], [Figure 2]